Tennessee, 2022

Winter Weather in Tennessee, January 28 to 29, 2022

January 28 to 29, 2022 · NWS OHX · 9 events in 9 counties and zones

Light snow moved across Middle Tennessee from the afternoon hours on January 28 into the morning hours on January 29, with light snow accumulations mainly in the Upper Cumberland. Up to 3 inches of snow was reported on the Cumberland Plateau.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Light snow moved across Middle Tennessee from the afternoon hours on January 28 into the morning hours on January 29, with light snow accumulations mainly in the Upper Cumberland. Up to 3 inches of snow was reported on the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 28, 2:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 28, 2:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
215 PM CST Fri Jan 28 2022

.DISCUSSION...

Plenty of returns on radar this afternoon as the upper level
trough axis swings through the area. After temperatures crept into
the lower 40s, evaporative cooling has helped drop those
temperatures back into the 30s. Scattered snow showers will move
through the area this afternoon and evening with a quick dusting
possible west of the plateau and around an inch along the northern
plateau. Some isolated areas on the northern plateau could pick
up a little more than an inch. Behind the snow showers, cloud
cover will decrease and temperatures will drop into the teens.
10-15 mph north winds will give us single digit wind chills and
even a couple negative wind chills along the plateau early
Saturday morning. The weekend will get off to a chilly start and
we will manage to warm into the upper 20s to mid 30s. A clipper
system will swing through the upper Midwest early Sunday turning
our winds back to the south. Highs on Sunday will rebound nicely
into the 40s and even lower 50s.

We will transition to zonal upper flow on Monday with the warm up
continuing as the entire area reaches into the 50s. An upper low
will be moving across Texas late Monday and weakening as it
reaches the Gulf. This should help keep our area dry through
Tuesday. A frontal boundary will set up to the west of our area
early Wednesday with moisture advection into our area which will
spark shower chances on Wednesday. The upper level trough will
kick the frontal boundary through our area late on Thursday. GFS
has sped up a little more in line with the Euro which should keep
the chances for a wintry transition to a minimum Thursday night.
About 1-2 inches of rain with this system still looks reasonable.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR/MVFR cigs/vis are expected much of this TAF period as
scattered snow showers spread southeastward across the area later
this afternoon and evening. Heavier snow showers will bring
occasional IFR conditions to CSV. Precipitation will end by late
evening/early morning with all airports will improving to VFR by
Saturday morning. Gusty northwest winds will continue into
tonight before decreasing on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      18  34  25  50  26 /  20   0   0   0   0
Clarksville    16  34  25  47  24 /  20   0   0   0   0
Crossville     12  28  19  43  25 /  40   0   0   0   0
Columbia       17  35  25  50  25 /  10   0   0   0   0
Lawrenceburg   17  35  25  50  25 /  20   0   0   0   0
Waverly        17  35  26  49  26 /  10   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 AM CST Saturday for Clay-
Cumberland-Fentress-Overton-Pickett-Putnam.

&&

DISCUSSION......Reagan
AVIATION........Shamburger
Hazardous weather outlook, Jan 28, 1:45 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
145 PM CST Fri Jan 28 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-291945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
145 PM CST Fri Jan 28 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

A winter weather advisory is in effect until 3 am for the northern
Cumberland Plateau where around 1 inch of snowfall is expected. Some
isolated areas could receive up to 2 inches. Outside of the plateau,
no accumulation to a dusting is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

In the hours before

Special weather statement, Jan 28, 4:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
402 PM CST Fri Jan 28 2022

TNZ008>011-028>034-063>066-077>080-291015-
Sumner-Macon-Clay-Pickett-Wilson-Trousdale-Smith-Jackson-Putnam-
Overton-Fentress-Cannon-De Kalb-White-Cumberland-Coffee-Warren-
Grundy-Van Buren-
Including the cities of Hendersonville, Gallatin, Goodlettsville,
Lafayette, Celina, Byrdstown, Lebanon, Mount Juliet, Hartsville,
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville,
Livingston, Jamestown, Allardt, Woodbury, Smithville, Sparta,
Crossville, Tullahoma, Manchester, McMinnville, Altamont,
Coalmont, and Spencer
402 PM CST Fri Jan 28 2022

...Light Snow Accumulations Possible this Evening...

Another chance of accumulating snowfall is possible this evening,
generally for areas of Middle TN east of I-65. Up to an inch of
snow is possible along the Cumberland Plateau, with isolated
amounts of near 2 inches along the upper Cumberland. Elsewhere, a
dusting to a quarter inch will possible. Impacts should be minor,
except along the Plateau where some difficult driving conditions
could develop.

Very cold temperatures are also expected tonight. Low temperatures
tonight in the teens, with gusty north winds, will create Wind
Chills in the low single digits, with a few negative readings
possible. Please take the necessary precautions to protect
yourself and loved ones from these very cold conditions.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Fentress

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Jamestown 3.1 SE measured 3.0 of snow, and CoCoRaHS station Clarkrange 6.0 NE measured 2.8 of snow.

Winter Weather, Overton

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Livingston 4.1 WSW measured 0.8 of snow.

Winter Weather, Putnam

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Up to around 1 inch of snow fell across the county. CoCoRaHS station Cookeville 2.6 ENE measured 1.2 of snow, CoCoRaHS station Cookeville 4.6 WNW measured 1.0 of snow, and CoCoRaHS station Baxter 2.6 S measured 0.5 of snow.

Winter Weather, Cumberland

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across the county. CoCoRaHS station Crossville 4.7 S measured 2.7 of snow, CoCoRaHS station Crossville 7.2 SE measured 2.0 of snow, and CoCoRaHS station Fairfield Glade 0.1 NNW measured 1.0 of snow.

Winter Weather, Williamson

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across the county. CoCoRaHS station Fairview 1.9 WNW measured 1.5 of snow, CoCoRaHS station Spring Hill 3.3 ENE measured 0.9 of snow, and CoCoRaHS station Eagleville 3.9 WSW measured 0.6 of snow.

Winter Weather, Maury

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Maury forecast zone
Reported by
CoCoRaHS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Columbia 6.6 NNE measured 0.6 of snow, and CoCoRaHS station Columbia 1.2 SSW measured 0.5 of snow.

Winter Weather, Bedford

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Up to 1/2 inch of snow fell across the county. CoCoRaHS station Petersburg 7.3 N measured 0.5 of snow, and CoCoRaHS station Shelbyville 3.1 ESE measured 0.3 of snow.

Winter Weather, Warren

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across the county. CoCoRaHS station Mcminnville 8.5 ESE measured 0.8 of snow.

Winter Weather, Grundy

When
January 28, 5:00 PM CST to January 29, 7:00 AM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Up to 1.5 inches of snow fell across the county. CoCoRaHS station Beersheba Springs 2.1 ENE measured 1.5 of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006132, 1006133, 1006134, 1006135, 1006136, 1006137, 1006138, 1006139, 1006140.